- Morbilliform Drug Eruption Morbilliform drug eruption, or reaction, is a skin rash that develops after exposure to certain medications, usually antibiotics like penicillin or cephalosporin. A morbilliform rash is composed of flat pink or red spots that may merge or become raised as the rash spreads.
People also ask
What is morbilliform drug eruption?
How long does it take for morbilliform rash to appear?
What is a murbilliform rash?
What does morbilliform look like?
Morbilliform drug eruption usually first appears on the trunk and then spreads to the limbs and neck. The distribution is bilateral and symmetrical. The primary lesion is a pink-to-red flat macule or papule. Annular, targetoid, urticaria -like or polymorphous morphology may occur.
Morbilliform (measles-like) eruptions are the most common cutaneous manifestations of drug-induced eruptions in children. In this eruption, fine erythematous macules and papules are distributed over the trunk. The rash often spreads centripetally from the trunk to the extremities. Lesions may coalesce into large plaques and are usually pruritic.
Feb 15, 2021 · Morbilliform rashes are raised, discolored spots that spread across the body. Morbilliform rash, or " measles -like" maculopapular skin eruption, is commonly caused by certain drug reactions or viral diseases. Maculopapular rashes are skin eruptions that exhibit both the characteristics of a macule and papule.
The onset of a morbilliform eruption (MDE; also known as exanthematous or maculopapular drug eruption) typically occurs within 7 to 10 days after the initiation of the culprit drug. Occasionally a 14-day window has been noted. On rechallenge with a drug that the patient has been sensitized to in the past, the eruption may occur within 24 hours.
- Susan Burgin
The term morbilliform refers to a rash that looks like measles. The rash consists of macular lesions that are red and usually 2–10 mm in diameter but may be confluent in places.  A morbilliform rash is a rose-red flat ( macular ) or slightly elevated ( maculopapular ) eruption, showing circular or elliptical lesions varying in diameter from 1 to 3 mm, with healthy-looking skin intervening.
Morbilliform rash is a symptom of many diseases like Kawasaki disease, meningococcal petechiae, water house Friderichsen syndrome, dengue, rubella, and syphilis and echo virus. Morbilliform rash is a type of maculopapular rash. The eruptions appear as embossed on the skin surface.
- Signs and symptoms
A drug reaction is a skin conditionsuch as an itchy or tender bump, rash, or blisterthat develops when the body reacts adversely to medication. Another name for this is drug hypersensitivity, because the body is thought to have an overly sensitive response to medication.
A person of any age can experience a drug reaction. There is no way to prevent it unless you know that youre sensitive to a particular medication. Most people recover fully without any permanent damage to the skin, though symptoms may persist for a few days or weeks after you stop taking the medication that caused the reaction.
There are many different types of drug reactions, and many of them are rare. Dermatologists at NYU Langone have the expertise to distinguish between different types of drug reactions, often just by looking at the skin and learning more about your medical history.
The most common type of drug reaction is hives, also known as urticaria. They are raised, swollen, red or flesh-colored bumps or welts that appear on the skin. They can take on many shapes and can be very itchy. They usually develop in groups and may cover large areas of skin. Hives can affect any part of the body. Most of the time, hives indicate an allergic reaction. They appear when the immune system releases a chemical called histamine after you have been exposed to an allergen. Histamine causes blood vessels to widen and skin to swell. A welt typically appears quicklysometimes within minutes of exposure to a substance that causes a reaction. It usually fades within hours. If you repeatedly scratch the welts, raised, red lines may appear. This is called dermographism. It usually fades within hours. Sometimes hives cause swelling in deeper layers of the skin. This is called angioedema. It may lead to severe swelling in the lips, face, eyelids, genitalia, or hands. A morbilliform rash often appears on the chest and back first. It then spreads to the arms, neck, and, finally, the legs. Sometimes the rash is itchy, and you may develop a mild fever.
In a drug reaction, a medication triggers the release of histamine. Hives may also develop as a result of an allergic reaction to food, an insect bite, or even hot and cold temperatures. Several medications have been associated with this type of drug reaction, most commonly anticonvulsants, sulfonamides, and antipsychotics. Rarely, the cause is nonsteroidal anti-inflammatory drugs, such as ibuprofen, aspirin, or naproxen.
A breakout of hives may be acute and last for fewer than six weeks, or it may be chronic and last for six weeks or more. During this time, the hives may come and go. An individual welt rarely remains on the skin for more than 24 hours. In a flare-up, welts may appear, then disappear, all over the body.
Often, angioedema occurs at the same time as hives. In rare instances, angioedema causes swelling in the throat and airway and may restrict breathing and swallowing. If you develop these symptoms, our doctors recommend seeking medical attention at the nearest emergency room.
A morbilliform rash may not appear for one or two weeks after starting a new medication. If the rash occurs, the medication should be stopped as soon as possible. The rash may persist for several days to weeks after you discontinue the medication, then it fades. Usually, the rash disappears from the top of the body first and the legs and feet last. The skin may peel, like a sunburn, as it heals.
They sometimes develop as a component of anaphylaxis. 43,44 Skin reaction to an antibiotic can also form a fixed eruption—a dark red or purple rash that reacts at the same site on the skin. Any type of antibiotic can trigger a drug rash, although penicillins and cephalosporins are the most common causes.